New Mexico, 2009High Wind in New Mexico, April 15, 2009
April 15, 2009 · NWS ABQ · 1 event in 1 county or zone
A storm over the Great Basin provided a strong southwest flow, with isolated high winds around Gallup in the mid to late afternoon.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A storm over the Great Basin provided a strong southwest flow, with isolated high winds around Gallup in the mid to late afternoon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 15, 2:24 PM MST, 2 hours 35 minutes earlier.
Area forecast discussion, Apr 15, 2:24 PM MST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
324 PM MDT WED APR 15 2009
.DISCUSSION...
UPPER LEVEL STORM SYSTEM CENTERED NEAR THE NEVADA/UTAH BORDER WILL
LIKELY IMPACT THE LAND OF ENCHANTMENT WITH A VARIETY OF WEATHER
IMPACTS TONIGHT THROUGH EARLY SATURDAY.
FIRST ORDER OF BUSINESS IS THE CONTINUATION OF STRONG WINDS AND
CRITICAL FIRE WEATHER CONDITIONS THE REMAINDER OF THIS AFTERNOON
AND EARLY EVENING. SEE FIRE WEATHER DISCUSSION BELOW.
CURRENT WIND ADVISORY WILL BE ALLOWED TO EXPIRE ON TIME AT 02Z. A
LULL IN THE STRONG WINDS IS EXPECTED TO OCCUR DURING THE EARLY
EVENING HOURS...ESPECIALLY OVER THE RIO GRANDE VALLEY...BEFORE A
FRONTAL PASSAGE IS EXPECTED FROM WEST TO EAST LATER THIS EVENING
AND THROUGH THE OVERNIGHT HOURS OVER THE PLAINS. ADVISORY LEVEL
WINDS COULD RE-DEVELOP FOR A SHORT PERIOD OF TIME/1-2 HOURS/ BUT
FEEL THIS TO BE MORE OF A LOCALIZED AND SHORT DURATION EVENT AND
WILL NOT ISSUE ANY HIGHLIGHTS ATTM.
IN ADDITION...LIFT ASSOCIATED WITH THE UPPER LOW WILL CONTINUE TO
GENERATE SCATTERED SHOWER AND THUNDERSTORM ACTIVITY MAINLY OVER
THE WEST AND NORTHWEST. HIGHEST POPS WILL BE PLACED OVER THE
NORTHERN MOUNTAINS. NOT EXPECTING ANY ORGANIZED CONVECTION. A FEW
ISOLATED SHOWERS/STORMS ALSO POSSIBLE OVER THE EAST/NORTHEAST
PLAINS BUT MOISTURE HERE IS LACKING AND THIS ACTIVITY SHOULD
DISSIPATE WITH THE LOSS OF DAYTIME HEATING.
MODEL SUITE OF THE GFS/ECMWF...NAM-WRF AND GFS ENSEMBLE MEMBERS
CONTINUE TO BE IN GOOD AGREEMENT WITH THE TRACK OF THE UPPER LOW.
THIS SYSTEM WILL LIKELY REMAIN CUTOFF AND TRACK ACROSS THE CENTRAL
PART OF THE STATE THURSDAY-THURSDAY NIGHT AND THEN LIFT OUT TO THE
NORTHEAST BY EARLY SATURDAY. IF THE SYSTEM SLOWS DOWN...THE DRYLINE
COULD HOLD UP FURTHER WEST THURSDAY AFTERNOON/EVENING WHICH COULD
CREATE ENOUGH INGREDIENTS FOR SOME ORGANIZED CONVECTION OVER THE
EASTERN PLAINS NEAR THE TX/NM BORDER. OVERALL...AM EXPECTING THE
BULK OF THE ORGANIZED CONVECTION TO STAY EAST OF THE AREA. WILL
KEEP SLIGHT/CHC POPS IN PLACE THERE.
THE NEXT CONCERN WILL BE ACCUMULATING SNOWFALL FROM EARLY FRIDAY
TO EARLY SATURDAY OVER THE EASTERN SLOPES OF THE SANGRE DE CRISTO
MOUNTAINS AND RATON RIDGE. GIVEN THE LATEST TRACK...FAVORABLE UPSLOPE
CONDITIONS...COOLING FROM THE COLD CORE OF THE UPPER LOW AND
PLACEMENT OF THE DEFORMATION ZONE ARE ALL POINTING TO ACCUMULATING
SNOWFALL IN SAID AREAS ON FRIDAY. THE POTENTIAL EXISTS FOR SEVERAL
INCHES TO OCCUR BUT DETAILS STILL NEED TO BE HASHED OUT AS THE
SYSTEM COULD STILL SLOW DOWN OR SHIFT FURTHER SOUTH/NORTH. STAY
TUNED.
BEHIND THIS SYSTEM...HIGH PRESSURE AND DRIER CONDITIONS TO BUILD
IN FOR THE REMAINDER OF THE WEEKEND AND EARLY NEXT WEEK. SOME
SOLUTIONS NOW INDICATING A WEAKER RIDGE AXIS WHICH COULD
POTENTIALLY ALLOW FOR SHOWER/STORM CHANCES TO INCREASE TOWARD THE
MIDDLE OF THE WEEK BUT THIS TOO IS UNCERTAIN ATTM. ALL IN
ALL...TEMPERATURES SHOULD FEEL MORE LIKE SPRING FOR NEXT WEEK.
KW
&&
.AVIATION...
VFR CONDITIONS WILL CONTINUE FOR MOST OF THE FORECAST AREA DURING
MOST OF THE 24 HOUR TIME PERIOD. LOOKING AT SOME MOUNTAIN
OBSCURATIONS DUE TO RAIN/SNOW SHOWERS THROUGH THE REST OF THIS
AFTERNOON INTO THE EARLY EVENING. ALSO LOOKING AT A BAND OF SHOWERS
TO DEVELOP FOLLOWING A COLD FRONTAL PASSAGE MID EVENING THROUGH MID
MORNING. SOME LOCALIZED AND SHORT DURATION MVFR CONDITIONS ARE
ANTICIPATED WITH THIS BAND. WINDS WILL PROBABLY BE THE BIGGEST ISSUE
OVERALL. STRONG SOUTH/SOUTHWEST WINDS WILL CONTINUE THROUGH THE REST
OF THE AFTERNOON INTO THE EARLY EVENING. STRONG WESTERLY WINDS WILL
FOLLOW THE COLD FRONTAL PASSAGE BETWEEN 3Z TO 10Z ACROSS THE
FORECAST AREA. STRONGER WINDS WILL SHIFT TO MORE EASTERN AND
SOUTHERN AREAS ON THURSDAY. ESPECIALLY THE SOUTHEAST.
NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. 50
&&
.FIRE WEATHER...
RED FLAG CONDITIONS ARE STARTING TO OCCUR ACROSS PORTIONS OF THE RIO
GRANDE VALLEY AND EASTERN PLAINS. WILL KEEP THE RED FLAG WARNING
GOING THROUGH EVENT EXPIRATION AT 8 PM. EASTERN PORTIONS OF UNION
COUNTY WILL HAVE A HARD TIME REACHING WARNING CRITERIA BUT BELIEVE
THAT WAS BUILT INTO THE FORECAST SO NO ISSUES THERE. A FEW LIGHTNING
STRIKES WILL CONTINUE ACROSS THE NORTH THROUGH THE EVENING.
WINDS WILL GRADUALLY LOWER SHORTLY AFTER SUNSET MOST AREAS BUT A
COLD FRONTAL BOUNDARY WILL SWING ACROSS THE STATE BETWEEN 8 TO 10 PM
ACROSS THE WEST AND 3 TO 5 AM ACROSS THE EAST. WINDS WILL INCREASE
ALONG THIS FRONTAL PASSAGE FOR 1 TO 2 HOURS AND THEN BACK OFF AGAIN.
THE ONLY EXCEPTION WILL BE ACROSS THE CENTRAL MOUNTAINS AND AREAS TO
THE LEE OF THE CENTRAL MOUNTAINS THANKS TO STRONG MID LEVEL FLOW
ORTHOGONAL TO THE CENTRAL MOUNTAINS. AND ALSO WHERE THE FRONT COULD
HANG UP ACROSS THE EAST. MODELS FAIRLY CONSISTENT WITH THIS SCENARIO
BUT DONT DO A GREAT JOB IN CAPTURING THE HEIGHTENED WIND FLOW SPEEDS
JUST BEHIND THE FRONTAL PASSAGE. AS FAR AS PRECIPITATION
OVERNIGHT...WILL MOST LIKELY COME IN THE FORM OF BANDED SHOWERS AND
NOT LOOKING FOR SIGNIFICANT AMOUNTS OF LIQUID WATER.
RUN TO RUN MODEL CONSISTENCY HAS GOTTEN BETTER SO FAIRLY CONFIDENT
THAT THE STRONGER WINDS OBSERVED TODAY WILL SHIFT SOUTH AND EASTWARD
FAVORING THE EASTERN PLAINS AND FAR SOUTHERN PORTIONS OF THE
FORECAST AREA ON THURSDAY. A FEW HOURS OF CRITICAL FIRE WEATHER CONDITIONS
COULD DEVELOP ACROSS FAR SOUTHEAST PORTIONS OF THE FIRE WEATHER
FORECAST AREA BUT DONT BELIEVE IT WARRANTS A FIRE WEATHER WATCH AT
THIS TIME. JUST NOT ENOUGH AREAL COVERAGE OVERALL. MAIN AREA TO
WATCH THERE WOULD BE PORTIONS OF DEBACA AND ROOSEVELT COUNTIES.
PRECIPITATION ONCE AGAIN SHOULD MAINLY BE IN THE FORM OF RAIN/SNOW
SHOWERS ACROSS THE NORTHERN AND WESTERN TIER DUE TO THE SLOW
PROGRESSION OF THE UPPER LOW. SLIGHT CHANCE OF THUNDERSTORMS ACROSS
THE FAR EAST DUE TO HIGHER MOISTURE FOUND NEAR THE TEXAS STATE LINE.
IT SHOULD BE MENTIONED THAT SURFACE HUMIDITY READINGS WILL BE FAIRLY
LOW MOST AREAS DUE TO VERY LOW DEWPOINTS BEING PUSHED IN ACROSS THE
AREA.
MODELS FAIRLY CONSISTENT WITH DRAGGING THE UPPER LOW OVER THE
NORTHERN HALF OF THE STATE ON FRIDAY. PRECIPITATION ASSOCIATED WITH
THIS LOW WOULD REMAIN ACROSS THE NORTH WHILE HUMIDITY READINGS
OVERALL RAISE DUE TO COOLING. RESIDUAL WRAP AROUND PRECIPITATION IS
EXPECTED ACROSS THE NORTHEAST ON SATURDAY BEFORE THE SYSTEM LIFTS
OFF TO THE EAST/NORTHEAST.
50
&&
.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON...................... 28 50 26 56 / 20 10 10 20
GALLUP.......................... 22 47 18 52 / 20 10 10 20
GRANTS.......................... 22 48 19 52 / 10 10 5 10
GLENWOOD........................ 30 58 28 62 / 10 5 5 5
CHAMA........................... 21 39 15 44 / 50 30 20 40
LOS ALAMOS...................... 27 48 20 49 / 20 10 10 10
RED RIVER....................... 24 39 17 37 / 30 20 30 70
TAOS............................ 30 50 18 46 / 20 20 20 40
SANTA FE........................ 30 50 24 50 / 10 10 5 20
SANTA FE AIRPORT................ 31 52 26 52 / 10 5 5 10
ESPANOLA........................ 30 55 28 56 / 20 10 10 10
ALBUQUERQUE HEIGHTS............. 38 54 33 58 / 5 5 5 5
ALBUQUERQUE VALLEY.............. 33 56 29 60 / 5 5 5 5
ALBUQUERQUE FOOTHILLS........... 39 54 32 58 / 5 5 5 10
ALBUQUERQUE WEST MESA........... 36 55 30 59 / 5 5 5 5
SOCORRO......................... 37 61 29 63 / 0 5 5 5
SANDIA PARK/CEDAR CREST......... 29 45 20 52 / 10 5 5 10
MORIARTY/ESTANCIA............... 31 54 26 54 / 5 5 5 5
CARRIZOZO....................... 38 61 29 58 / 0 5 5 5
RUIDOSO......................... 37 53 25 49 / 0 5 5 5
RATON........................... 31 58 32 48 / 20 10 30 50
LAS VEGAS....................... 35 52 23 48 / 10 5 10 30
ROY............................. 39 58 34 49 / 10 5 20 30
CLAYTON......................... 43 62 36 54 / 10 10 40 40
SANTA ROSA...................... 43 64 34 60 / 5 5 10 10
TUCUMCARI....................... 44 69 35 60 / 5 5 20 20
FORT SUMNER..................... 43 67 35 62 / 5 5 10 10
CLOVIS.......................... 45 65 38 61 / 5 10 30 10
PORTALES........................ 44 67 37 63 / 5 10 30 5
ROSWELL......................... 48 71 38 67 / 5 5 5 5
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES...NMZ104-106>108.
WIND ADVISORY UNTIL 8 PM MDT THIS EVENING FOR THE FOLLOWING ZONES...
NMZ005>012-014>017-026.
&&
17/50
Hazardous weather outlook, Apr 15, 4:46 AM MST, 12 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
546 AM MDT WED APR 15 2009
NMZ001>021-026-161200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
546 AM MDT WED APR 15 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
A RED FLAG WARNING IS IN EFFECT FROM 1 PM TO 8 PM MDT FOR THE RIO
GRANDE VALLEY...THE CENTRAL MOUNTAINS AND THE HIGH PLAINS OF NEW
MEXICO WHERE LOW HUMIDITIES COMBINED WITH STRONG WINDS WILL CREATE
CRITICAL FIRE WEATHER CONDITIONS.
A WIND ADVISORY IS IN EFFECT FROM 9 AM UNTIL 8 PM MDT FOR THE WEST
CENTRAL AND SOUTHWEST MOUNTAINS FOR SOUTH TO SOUTHWEST WINDS OF 25
TO 40 MPH AND GUSTS UP TO 55 MPH. IN ADDITION...A WIND ADVISORY IS
IN EFFECT FROM NOON UNTIL 8 PM MDT FOR THE RIO GRANDE VALLEY...THE
CENTRAL MOUNTAINS AND A PORTION OF THE HIGH PLAINS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
AN HOUR OR TWO OF CRITICAL FIRE WEATHER CONDITIONS MAY DEVELOP LATE
THURSDAY AFTERNOON AND LINGER INTO THE EARLY EVENING HOURS OVER THE
SOUTHEAST PLAINS OF NEW MEXICO.
SIGNIFICANT SNOWFALL IS POSSIBLE FRIDAY INTO FRIDAY NIGHT ALONG THE
EASTERN SLOPES OF THE SANGRE DE CRISTO MOUNTAINS AND RATON RIDGE...
INCLUDING PORTIONS OF INTERSTATE 25 NEAR THE COLORADO BORDER.
WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.
.SPOTTER INFORMATION STATEMENT...
CONTACT YOUR LOCAL LAW ENFORCEMENT AT 911 AND THE NATIONAL WEATHER
SERVICE AT 1.888.386.7637 TO REPORT WILDFIRE OUTBREAKS.
DPORTER
High Wind, Northwest Mountains Including Jemez
- When
- April 15, 4:59 PM MST
- Where
- Northwest Mountains Including Jemez forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
Wind gusts between 50 and 52 knots were recorded between 216pm and 459pm MST. A sustained wind speed of 37 knots was also recorded between 255pm and 355pm MST.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm and High Wind in Arizona, April 15, 20092 injured · $50,000 · 63 kt wind · 14 events
- Winter Storm and Winter Weather in Colorado, April 15 to 18, 200913 events
- High Wind and Strong Wind in New Jersey, April 15, 2009$10,000 · 51 kt wind · 6 events
- Winter Storm in Wyoming, April 15 to 16, 20095 events
- Strong Wind in Delaware, April 15, 2009$3,000 · 3 events
- Hail and Damaging Wind in Colorado, April 15, 200962 kt wind · 3 events
- Frost and Freeze in Oregon, April 15, 20092 events
- Winter Storm in Colorado, April 15 to 16, 20092 events
- High Wind in Arizona, April 15, 200953 kt wind · 2 events
- Flood in Indiana, April 15 to 16, 2009$2,000 · 1 event
- Strong Wind in Colorado, April 15, 2009$5,000 · 1 event
- Winter Weather in Utah, April 15 to 18, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 154440.